Texas, 2012Flash Flood and Damaging Winds in Texas, August 31, 2012
August 31, 2012 · NWS SHV · 3 events in 1 county or zone
Hurricane Isaac made its second landfall during the predawn hours of August 29th across Southeast Louisiana. tropical storm force winds were not felt across portions of East Central and Northeast Louisiana until the early morning hours of August 30th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Isaac made its second landfall during the predawn hours of August 29th across Southeast Louisiana. This hurricane moved very slowly north and east and was downgraded to a tropical storm later that same afternoon but due to its slow northeast movement...tropical storm force winds were not felt across portions of East Central and Northeast Louisiana until the early morning hours of August 30th. These winds estimated to be sustained at 35 to 50 mph with gusts as high as 70 mph produced winds that downed multiple trees across a few parishes. While the remnants of Isaac moved north into Arkansas on August 30th and 31st, feeder bands extended well south into Northeast Texas and some of these produced severe thunderstorms across Angelina County in Northeast Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 31, 1:32 PM CST, 3 hours 58 minutes earlier.
Area forecast discussion, Aug 31, 1:32 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
232 PM CDT FRI AUG 31 2012
.DISCUSSION...
THE CENTER OF TROPICAL DEPRESSION ISAAC HAS MOVED INTO SW MO THIS
AFTN...TAKING MOST OF THE OVERCAST NWD WITH IT. LINGERING TROPICAL
MOISTURE AND DAYTIME HEATING HAVE COMBINED TO GENERATE SOME SCT
CONVECTION ACROSS DEEP E TX INTO ADJACENT NW AND N CENTRAL LA.
CONVECTION SHOULD DECREASE IN COVERAGE AS THE NIGHTTIME HOURS
APPROACH AND ISAAC CONTINUES TO MOVE AWAY FROM THE REGION. THE
REMNANTS OF ISAAC ARE FCST TO CONTINUE MOVING NE AS THE UPPER
RIDGE CURRENTLY OVER THE ERN U.S. IS SQUEEZED SWWD THROUGH THE
WEEKEND. LINGERING MOISTURE AND WEAK FLOW ALOFT WILL KEEP CHANCES
IN FOR AFTN/EVENING CONVECTION THROUGH THE HOLIDAY WEEKEND...AS THE
RIDGE CONTINUES TO PIVOT AROUND THE S SIDE OF THE REMNANT TROPICAL
SYSTEM.
WARMING TEMPS AND ONLY SLIGHT CHANCES FOR AN ISOLD AFTN SHOWER ARE
EXPECTED TO TAKE HOLD FOR THE FIRST HALF OF THE WORK WEEK...AS THE
RIDGE REINFORCES ITSELF TO THE W. HOWEVER AS WE MOVE INTO THE
LATTER HALF OF THE WEEK...AN UPPER TROF IS FCST TO DIG ACROSS THE
CENTRAL PLAINS...SWINGING A COLD FRONT INTO THE REGION...AND
BRINGING OUR NEXT BEST CHANCE FOR RAIN IN ON THU/FRI. /12/
&&
.AVIATION...
RADAR IS GETTING ACTIVE THIS AFTERNOON...WITH SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING SOUTH OF I20. THIS ACTIVITY WILL LIKELY
LINGER INTO THE EARLY EVENING...WITH SHRA/TSRA POSSIBLY AFFECTING
THE I20 TERMINALS AND LFK. THOSE TERMINALS THAT ARE AFFECTED BY
SHRA/TSRA ACTIVITY MAY TEMPORARILY EXPERIENCE IFR/MVFR CONDITIONS.
OVERALL VFR FLIGHT CATEGORIES ARE STILL BEING OBSERVED ACROSS THE
ARKLATEX AIRSPACE. A SOUTH TO SOUTHWEST SURFACE WIND OF 10 TO 15
KTS WITH GUSTS TO 20 KTS WILL PERSIST THIS AFTERNOON...BUT
DECREASE WITH SUNSET. ANY VSBY CONCERNS WILL BE ASSOCIATED WITH TSRA
ACTIVITY...BUT NO REAL CONCERNS EXPECTED IN THE 00Z TAF PACKAGE.
/11/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 76 96 75 97 76 / 30 20 20 10 10
MLU 75 93 74 95 75 / 30 30 20 20 10
DEQ 73 95 73 97 73 / 20 20 20 10 10
TXK 74 94 74 97 75 / 30 20 20 10 10
ELD 73 93 72 96 74 / 30 30 20 10 10
TYR 76 97 76 98 76 / 30 20 20 10 10
GGG 76 97 75 98 75 / 30 20 20 10 10
LFK 76 98 75 97 75 / 30 30 20 20 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
12/11
Hazardous weather outlook, Aug 31, 10:42 AM CST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1142 AM CDT FRI AUG 31 2012
ARZ073-LAZ005-006-013-014-018>022-011200-
UNION AR-LINCOLN-UNION LA-JACKSON-OUACHITA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-
1142 AM CDT FRI AUG 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...NORTH CENTRAL LOUISIANA AND NORTHWEST LOUISIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE OUTER
BANDS OF TROPICAL DEPRESSION ISAAC ARE EXPECTED TO CONTINUE
THROUGH THIS EVENING. GUSTY WINDS AND HEAVY RAINFALL ARE THE
PRIMARY THREATS WITH THE STORMS. THE THREAT FOR LOCALIZED FLOODING
AND VERY ISOLATED TORNADOES CANNOT BE RULED OUT WITH THE
STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY PERSIST INTO
SATURDAY AS THE REMNANTS OF ISAAC SLOWLY MOVE ACROSS THE MIDDLE
MISSISSIPPI RIVER VALLEY. HEAVY RAIN AND GUSTY WINDS WILL BE THE
PRIMARY THREATS.
THERE WILL BE A CHANCE FOR ISOLATED AFTERNOON THUNDERSTORMS
SUNDAY. AFTER A FEW DAYS OF DRIER WEATHER...THUNDERSTORMS CHANCES
WILL RETURN TO THE AREA LATE NEXT WEEK AS A COLD FRONT APPROACHES
THE REGION FROM THE NORTH.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
ARZ050-051-059>061-070>072-LAZ001>004-010>012-017-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-011200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO-RED RIVER-
BIENVILLE-SABINE LA-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-
CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1142 AM CDT FRI AUG 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS
AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE AS TROPICAL
DEPRESSION ISAAC CONTINUES TO MOVE NORTH OF THE AREA. HOWEVER...
NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY PERSIST INTO
SATURDAY AS THE REMNANTS OF ISAAC SLOWLY MOVE ACROSS THE MIDDLE
MISSISSIPPI RIVER VALLEY. HEAVY RAIN AND GUSTY WINDS WILL BE THE
PRIMARY THREATS.
THERE WILL BE A CHANCE FOR ISOLATED AFTERNOON THUNDERSTORMS
SUNDAY. AFTER A FEW DAYS OF DRIER WEATHER...THUNDERSTORMS CHANCES
WILL RETURN TO THE AREA LATE NEXT WEEK AS A COLD FRONT APPROACHES
THE REGION FROM THE NORTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
12
In the hours before
Special weather statement, Aug 31, 3:21 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
421 PM CDT FRI AUG 31 2012
LAZ017-TXZ152-153-166-167-312200-
NACOGDOCHES-SABINE-SAN AUGUSTINE-SHELBY-
421 PM CDT FRI AUG 31 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 500 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...
IN EASTERN TEXAS...
NACOGDOCHES...SABINE...SAN AUGUSTINE AND SHELBY...
IN NORTHWEST LOUISIANA...
SABINE...
INCLUDING THE FOLLOWING LOCATIONS...
BLAND LAKE...GENEVA...MACUNE...NEUVILLE...PATROON...PINELAND...
ROSEVINE AND SAN AUGUSTINE...
AT 421 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BLAND LAKE
TO 6 MILES NORTHWEST OF MACUNE TO 6 MILES SOUTHEAST OF ETOILE...OR
ALONG A LINE EXTENDING FROM 14 MILES SOUTHEAST OF CENTER TO 21 MILES
SOUTH OF CENTER TO 23 MILES EAST OF LUFKIN...MOVING EAST AT 25 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. SHOULD THESE
STORMS INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE NEEDED.
15Special weather statement, Aug 31, 3:41 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
441 PM CDT FRI AUG 31 2012
LAZ005-006-012-013-018-019-312230-
BIENVILLE-JACKSON-LINCOLN-NATCHITOCHES-UNION-WINN-
441 PM CDT FRI AUG 31 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 530 PM CDT...FOR THE FOLLOWING
PARISHES...
IN NORTH CENTRAL LOUISIANA...
UNION...LINCOLN...JACKSON AND WINN...
IN NORTHWEST LOUISIANA...
NATCHITOCHES AND BIENVILLE...
INCLUDING THE FOLLOWING LOCATIONS...
GRAMBLING...JONESBORO AND RUSTON...
AT 441 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
NORTH OF GRAMBLING TO 9 MILES NORTHWEST OF JONESBORO TO 18 MILES WEST
OF JONESBORO...MOVING EAST NORTHEAST AT 30 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. SHOULD THESE
STORMS INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE NEEDED.
15Special weather statement, Aug 31, 4:15 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
515 PM CDT FRI AUG 31 2012
TXZ165>167-312300-
ANGELINA-SABINE-SAN AUGUSTINE-
515 PM CDT FRI AUG 31 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 600 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN EASTERN TEXAS...
SABINE...SAN AUGUSTINE AND ANGELINA...
INCLUDING THE FOLLOWING LOCATIONS...
BLAND LAKE...GENEVA...MACUNE...ROSEVINE AND SAN AUGUSTINE...
AT 515 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MACUNE TO
10 MILES NORTH OF ROCKLAND...OR ALONG A LINE EXTENDING FROM 27 MILES
SOUTH OF CENTER TO 10 MILES NORTH OF ROCKLAND...MOVING NORTHEAST AT
15 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. IN
ADDITION...VERY HEAVY RAINFALL IN EXCESS OF TWO INCHES PER HOUR MAY
RESULT IN MINOR FLOODING OF LOW LYING...POOR DRAINAGE AREAS ACROSS
CENTRAL SAN AUGUSTINE COUNTY DURING THE NEXT HOUR.
15Special weather statement, Aug 31, 4:18 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
518 PM CDT FRI AUG 31 2012
LAZ005-006-013-014-312315-
JACKSON-LINCOLN-OUACHITA-UNION-
518 PM CDT FRI AUG 31 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 615 PM CDT...FOR THE FOLLOWING
PARISHES...
IN NORTH CENTRAL LOUISIANA...
UNION...OUACHITA...LINCOLN AND JACKSON...
INCLUDING THE FOLLOWING LOCATIONS...
BROWNSVILLE-BAWCOMVILLE...CLAIBORNE...FARMERVILLE...MONROE...
RICHWOOD...STERLINGTON...SWARTZ AND WEST MONROE...
AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
SOUTH OF HUTTIG TO 9 MILES SOUTHWEST OF FARMERVILLE TO 8 MILES
SOUTHEAST OF RUSTON...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
HUTTIG TO 13 MILES NORTHEAST OF RUSTON TO 8 MILES SOUTHEAST OF
RUSTON...MOVING NORTHEAST AT 40 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. SHOULD THESE
STORMS INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE NEEDED.
15Special weather statement, Aug 31, 4:44 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
544 PM CDT FRI AUG 31 2012
ARZ073-312330-
UNION-
544 PM CDT FRI AUG 31 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 630 PM CDT...FOR THE FOLLOWING
COUNTY...
IN SOUTH CENTRAL ARKANSAS...
UNION...
INCLUDING THE FOLLOWING LOCATIONS...
CALION...EL DORADO...LAWSON...NORPHLET...URBANA AND WESSON...
AT 544 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR WESSON...OR 6 MILES SOUTHWEST OF
EL DORADO...MOVING NORTHEAST AT 25 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM AS IT MOVES ACROSS
EL DORADO IN THE NEXT 15 MINUTES.
15Special weather statement, Aug 31, 5:03 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
603 PM CDT FRI AUG 31 2012
TXZ152-165-010000-
ANGELINA-NACOGDOCHES-
603 PM CDT FRI AUG 31 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 700 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN EASTERN TEXAS...
NACOGDOCHES AND ANGELINA...
INCLUDING THE FOLLOWING LOCATIONS...
DIBOLL...ETOILE...HUDSON...HUNTINGTON...LUFKIN AND WODEN...
AT 603 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR DIBOLL...MOVING NORTHEAST AT 15
MPH. ANOTHER STRONG THUNDERSTORM WAS DEVELOPING JUST WEST OF
LUFKIN...MOVING NORTH AT 10 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. SHOULD THESE STORMS
INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE NEEDED.
15Thunderstorm Wind, Angelina
- When
- August 31, 5:30 PM CST
- Where
- Angelina County, 1.37 mi ENE of Diboll
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 31.190, -94.780
Trees were downed in town and a large limb fell onto a home in Diboll, Texas.
Thunderstorm Wind, Angelina
- When
- August 31, 5:40 PM CST
- Where
- Angelina County, 3.5 mi N of Homer
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.330, -94.640
Trees and powerlines were downed in parts of the county east of Lufkin, Texas.
Flash Flood, Angelina
- When
- August 31, 6:45 PM CST to 9:15 PM CST
- Where
- Angelina County, 0.58 mi ENE of Burke to 0.73 mi ENE of Burke
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 31.232, -94.771
Excessive heavy rainfall resulted in a creek overflowing its bank and flooding pastureland with rapid moving water near a home along Old Diboll Highway in Burke, Texas.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Illinois, August 31, 20121 injured · $230,000 · EF1 · 2 events
- Damaging Wind in Tennessee, August 31, 2012$45,000 · 50 kt wind · 1 event
- Hail in Maine, August 31, 20121 in hail · 4 events
- Damaging Winds in Nevada, August 31, 201256 kt wind · 4 events
- Tornadoes in Illinois, August 31, 2012EF0 · 3 events
- Damaging Wind and Heavy Rain in Arizona, August 31, 2012$5,000 · 60 kt wind · 2 events
- Damaging Wind in Texas, August 31, 2012$10,000 · 50 kt wind · 1 event
- Tornado in Missouri, August 31, 2012EF0 · 1 event
- Damaging Wind in Texas, August 31, 201255 kt wind · 1 event
- Damaging Wind in Idaho, August 31, 201250 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400045, 400046, 400049.